Subscribe for 33¢ / day
Police stock

Law enforcement officials continue to investigate the Sunday overdose death of a South Haven man whose friends posted a video to social media of them playing with his limp body like a puppet hours before he died.

Kyle Kearby, 21, was pronounced dead Sunday afternoon at Porter Regional Hospital of a suspected drug overdose, according to Porter County Coroner Chuck Harris.

That morning, a friend of Kearby's posted a video to Facebook of another friend tying cords around the wrists of Kearby, who was limp with his head slumped forward, and making him look like a puppet. The man filming the video apparently started singing, "You've got a friend in me." The other friend then opened and closed Kearby's mouth with his hand and sang the same song.

The Times obtained the video but decided not to publish it because of its graphic and disturbing nature.

The men told police they were "horseplaying" with Kearby and do that kind of thing often, Porter County Sheriff David Reynolds said.

Sometime after the video was made, Kearby's father reported Kearby walking into his residence about 5:30 a.m. Sunday and going to bed, Reynolds said.

About seven hours later, Kearby was found in bed, not breathing and covered in vomit. Paramedics gave him naloxone, the opioid overdose-reversal drug, but neither they nor emergency room staff could revive him.

Even if the men had known Kearby was dying or in danger of dying, there is no law that would require them to report that to authorities, Porter County Prosecutor Brian Gensel said.

Rather, the Porter County sheriff's office is investigating the circumstances surrounding Kearby's death. The department treats every overdose as a crime scene, trying to locate the source of the drugs that killed the victim. Under Indiana law, drug dealing resulting in death is punishable by 20 to 40 years in prison.

Coroner Harris said he plans to perform an autopsy on Kearby, something that is done in only about 20 percent of overdose deaths.

"We would like to be extremely thorough in this case because if any criminal charges are filed — I have no idea if there's going to be or not — we want to make sure we have the evidence present or accounted for," he said.

Based on a preliminary investigation, Harris suspects Kearby died of a combination of alcohol and other drugs, though not heroin. A toxicology report won't be available for about two weeks.

A family member of Kearby's told The Times she believed he took a counterfeit Xanax laced with fentanyl, an opioid said to be 50 to 100 times stronger than morphine. Dealers are increasingly selling pills and other narcotics that are cut with or completely fentanyl because that drug is so cheap and abundant.

When Harris saw the video Monday, he said he wasn't sure if Kearby was dead or alive.

Police have since reported the video was taken at least seven hours before Kearby's death. Harris, who called the video "probably the most blatant disregard for human life" that's he seen, said his opinion hasn't changed.

"I can hardly believe that that actually happened," he said. "Obviously that person needed medical attention. I think any normal person with average intelligence would be able to see that person needed medical attention. So those friends of his obviously didn't provide that."

Subscribe to Daily Headlines

* I understand and agree that registration on or use of this site constitutes agreement to its user agreement and privacy policy.
2
5
2
35
14

Health Reporter

Giles is the health reporter for The Times, covering the business of health care as well as consumer and public health. He previously wrote about health for the Lawrence (Kansas) Journal-World. He is a graduate of Northern Illinois University.